Skip to main content

Risk of overdose and death following codeine prescription among immigrants

Ray JG, Hollands S, Gomes T, Urquia ML, Macdonald EM, Li P, Mamdani MM, Juurlink DN; Canadian Drug Safety and Effectiveness Research Network. J Epidemiol Community Health. 2014; 68(11):1057-63. Epub 2014 Aug 7.


Background — Immigrants may be at higher risk of adverse drug reactions, in that poor language proficiency reduces one’s understanding of drug label instructions. Additionally, there are reports of severe or fatal toxicity due to CYP2D6 ultrarapid hepatic metabolism of codeine to morphine among some ethnic groups, especially those from Eastern Africa.

Methods — Between 2002 and 2012 the researchers conducted a population-based cohort study among residents of Ontario, Canada. The researchers used administrative health databases that linked both immigrants and Canadian-born individuals to both prescription medication use and emergency department visits and hospital admissions. The primary composite outcome was the risk of drug overdose or all-cause mortality within 30 days of codeine prescription, comparing patients from various world regions to Canadian-born individuals. A secondary analysis stratified by codeine dose and ability to speak English and/or French.

Results — There were 553,504 individuals exclusively prescribed codeine. Relative to an incidence rate of 57.1 per 100,000 persons-days among Canadian-born codeine recipients, those who migrated from various world regions were at lower risk of drug overdose or death. For example, Eastern Africans had an adjusted hazard ratio (HR) of 0.60 (95% confidence interval [CI] 0.31 to 1.17) upon controlling for potential confounders such as age, sex, income and physician visits. Patients unable to speak English or French who were prescribed codeine were at lower risk of the composite outcome relative to those proficient in either language (adjusted HR 0.63, 95% CI 0.54 to 0.74).

Interpretation — Overdose and death following the institution of codeine therapy is not more commonly observed among immigrants from world regions with a high prevalence of ultrarapid CYP2D6 status relative to those born in Canada. Lower proficiency in English or French also did not appear to heighten that risk.

Keywords: Drugs (pain) Ethnicity and culture Risk assessment

×